Paediatric emergencies: supraventricular tachycardia in infants: practice question

A Pediatrics question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pediatrics · Paediatric emergencies: supraventricular tachycardia in infants

Sample item

A 2-month-old is irritable and pale with a regular narrow-complex tachycardia of 250 per minute but good perfusion. After vagal manoeuvres fail, what is the next drug?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Adenosine 0.1 mg/kg by rapid IV bolus

Infant SVT with a rate over 220 per minute is treated with vagal manoeuvres such as an ice pack to the face, then adenosine 0.1 mg/kg by rapid push followed by a saline flush. Verapamil is avoided in infants because it causes cardiovascular collapse.

Option by option

  • A. Adenosine 0.1 mg/kg by rapid IV bolus (correct)

    Correct. Adenosine by rapid bolus is first-line.

  • B. Lignocaine

    Lignocaine is for ventricular arrhythmias.

  • C. Digoxin orally

    Oral digoxin is too slow in acute SVT.

  • D. Verapamil IV

    Verapamil can cause severe hypotension in infants.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pediatrics questions

Questions about this Pediatrics question

What is the answer to this Pediatrics question?

The best answer is A, Adenosine 0.1 mg/kg by rapid IV bolus. Infant SVT with a rate over 220 per minute is treated with vagal manoeuvres such as an ice pack to the face, then adenosine 0.

Why is "Lignocaine" not the answer?

Lignocaine is for ventricular arrhythmias.

Why is "Digoxin orally" not the answer?

Oral digoxin is too slow in acute SVT.

Why is "Verapamil IV" not the answer?

Verapamil can cause severe hypotension in infants.

What concept does this question test?

It tests Paediatric emergencies: supraventricular tachycardia in infants in Pediatrics. 1 mg/kg by rapid push followed by a saline flush. Verapamil is avoided in infants because it causes cardiovascular collapse.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Paediatric emergencies: supraventricular tachycardia in infants?

Memorise milestones and the vaccine schedule as tables and revise them often. Then use the flashcards and the other Pediatrics questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.